September 25, 2009 — The US Food and Drug Administration (FDA) announced today that it is revising prescribing information for sitagliptin (Januvia, Merck) and sitagliptin/metformin (Janumet, Merck) after cases of acute pancreatitis, some severe, surfaced in postmarketing reports.
Between October 2006 and February 2009, a total of 88 cases of acute pancreatitis were reported in patients receiving sitagliptin, including 2 patients with hemorrhagic or necrotizing pancreatitis that required extensive hospitalization; 4 of the patients in these reports were admitted to the intensive care unit.
In its review of the patients who developed pancreatitis, the FDA found that 19 (21%) of the 88 reported cases occurred within 30 days of starting sitagliptin or sitagliptin/metformin. When sitagliptin was discontinued, 47 (53%) of the 88 cases resolved. The FDA noted that diabetes, obesity, high cholesterol, and/or high triglycerides were associated with developing pancreatitis in 45 cases (51%).
The FDA recommends that clinicians carefully monitor patients for the development of pancreatitis after initiation or dose increases of sitagliptin or sitagliptin/metformin, according to an alert sent today from MedWatch, the FDA's safety information and adverse event reporting program.
Clinicians should immediately discontinue treatment if they suspect pancreatitis in patients who have received sitagliptin or sitagliptin/metformin, the FDA noted.
In addition, the FDA warns that the use of sitagliptin in patients with a history of pancreatitis has not been studied; these patients may be at increased risk for pancreatitis recurrence if treated with the drug. The decision of whether to prescribe sitagliptin or sitagliptin/metformin to patients with a history of pancreatitis should be considered with caution, and these patients should also be closely monitored for the development of pancreatitis, the agency said.
Signs and symptoms of pancreatitis include nausea, vomiting, anorexia, and persistent severe abdominal pain that may radiate to the back. Clinicians should "[i]nform patients of the signs and symptoms of acute pancreatitis so they are aware of and able to notify their healthcare professional if they experience any unusual signs or symptoms," the FDA advised.
In addition, when pancreatitis is suspected, clinicians are advised to monitor their patients' serum and urine amylase levels, amylase/creatinine clearance ratio, and electrolyte, serum calcium, glucose, and lipase levels.
Sitagliptin is the first in a new class of diabetic drugs called dipeptidyl peptidase-4 inhibitors. It is approved as an adjunct to diet and exercise to improve glycemic control in adults with type 2 diabetes mellitus.
Any adverse events associated with sitagliptin or sitagliptin/metformin should be communicated to the FDA's MedWatch reporting program by telephone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at https://www.fda.gov/medwatch, or by mail to 5600 Fishers Lane, Rockville, Maryland 20852-9787.
Medscape Medical News © 2009 Medscape, LLC
Send press releases and comments to email@example.com.
Cite this: Sitagliptin Linked to Acute Pancreatitis, FDA Warns - Medscape - Sep 25, 2009.